Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS Birmingham, AL

August 10, 2017Autauga County, Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 10, 2017, 4:57 PM CDT for Autauga County, Elmore County, Montgomery County, Alabama. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 4:57 PM CDT (21:57 UTC)
Expired
Aug 10, 2017, 7:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 30 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:01 PM CDTFLASH FLOODMillbrook, ALEMERGENCY MANAGER REPORTS WATER ACROSS NUMEROUS ROADS IN MILLBROOK.
Aug 10, 5:30 PM CDTFLASH FLOOD3 N Autauga County Airp, ALFLOODING REPORTED IN THE 1400 BLOCK OF US HWY 82.
Aug 10, 5:50 PM CDTFLASH FLOOD2 Wsw Wetumpka Muni Air, ALPINELEAF RD NEAR DOGWOOD CIRCLE IS IMPASSABLE DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS54 KBMX 102157
FFWBMX
ALC001-051-101-110000-
/O.NEW.KBMX.FF.W.0027.170810T2157Z-170811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
457 PM CDT THU AUG 10 2017

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  East central Autauga County in central Alabama...
  Southern Elmore County in east central Alabama...
  Northeastern Montgomery County in south central Alabama...

* Until 700 PM CDT

* At 456 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Montgomery, Prattville, Millbrook, Wetumpka, Tallassee, Elmore,
  Coosada, Deatsville, Montgomery Zoo, Boylston, Bob Woodruff Lake,
  Emerald Mountain, Blue Ridge, Lagoon Park, Claud, Wetumpka
  Municipal Airport, Brassell, Wallsboro, Ware and Tallapoosa River
  Water Plant.

LAT...LON 3246 8665 3263 8621 3255 8589 3244 8596
      3245 8598 3244 8598 3244 8599 3245 8599
      3244 8600 3243 8599 3242 8602 3240 8601
      3238 8602

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:19 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 10, 3:19 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
319 PM CDT Thu Aug 10 2017

.SHORT TERM...
This afternoon and Tonight.

As expected, the convective activity this afternoon has been
concentrated over western Alabama, along the leading edge of an
MCV, and along the Gulf Coast associated with the sea-breeze. The
HRRR model has had a good handle on the areal coverage but is
lagging in time by several hours. This models has these two areas
coming together into one concentrated mass of convection this
afternoon and tracking eastward across areas mainly along and
south of I-20. Highest pops this evening will be along and east of
I-65, with only a few showers remaining by midnight. Could see
some locally heavy rainfall over the southern counties as the
slower moving seabreeze storms interact with the MCV storms.

58/rose

.LONG TERM...
Friday through Wednesday.

The original weakening surface boundary is expected to be well to
our north on Friday. We should keep weak onshore flow around the
Atlantic ridge/or around weak ridging in the Northeast Gulf over
the weekend. A surface front approaches the Deep South on Friday,
but is not expected to make progress into Alabama over the weekend
as the main low over the Great Lakes pulls off to the east
quickly taking the main energy with it and leaving the approaching
front stalled well to our north. In the upper levels on Friday,
we have a first angled then flattening elongated ridge over the
southern third of the U.S. centered over Texas with W/NW then more
zonal weak flow across C AL. We should continue with a daily
bombardment of disturbances to enhance our convective activity.
By the beginning of next week, an upper trough tries to digs
across Eastern Conus and should help to push a surface ridge
southward across the same area to nudge the stalled front into the
N/NE portions of the CWA as a back door front during the first
half of next week. Some lower temperatures/dew points could drift
into the NE counties by the middle part of next week to round out
the forecast and would lower rain chances in the NE as well.

08

&&

.AVIATION...
18Z TAF Discussion.

Central Alabama will continue to be in an active and progressive
weather pattern thru the period. The IFR cigs have lifted and cigs
will be near 3000 ft agl at the beginning of the period and closer
to 4000 ft agl by 20z. Sct to numerous showers and tstms will
develop during the heating of the day. Due to the tropical nature
of the air mass, vsbys will be reduced to less than 3 miles in
most of the activity due to heavy rainfall. The activity will
weaken and decrease in coverage after 00z, but linger well into
the evening. Widespread MVFR cigs will develop after 06z with lcl
cigs blo 1000 ft agl.

58/rose

&&

.FIRE WEATHER...

Above normal rain chances are expected through the weekend. There
are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  72  88  71 /  50  60  40  40  40
Anniston    72  86  72  87  72 /  60  60  30  50  30
Birmingham  72  87  74  89  73 /  50  60  30  50  30
Tuscaloosa  73  88  74  91  74 /  30  60  30  50  30
Calera      72  88  73  89  73 /  50  60  30  50  30
Auburn      72  87  73  88  73 /  60  60  30  50  30
Montgomery  74  90  75  91  75 /  60  60  30  50  30
Troy        73  88  73  90  73 /  60  60  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 10, 9:47 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
947 AM CDT Thu Aug 10 2017

ALZ011>015-017>050-111800-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
947 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 10, 4:33 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
433 PM CDT THU AUG 10 2017

ALZ049-102215-
Pike AL-
433 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
Troy Municipal Airport, or near Troy, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Troy, Brundidge, Banks, Antioch, Linwood, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Orion,
Tarentum, Brundidge Municipal Airport and Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 8619 3190 8617 3197 8619 3197 8600
      3198 8599 3198 8588 3197 8588 3197 8587
      3163 8573 3162 8575 3162 8595
TIME...MOT...LOC 2133Z 012DEG 9KT 3188 8603

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:05 AM CDTDense Fog AdvisoryBMXDallas, Greene, Hale, Lowndes, Marengo, Perry and 2 more115 min
Aug 10, 4:33 PM CDTSpecial Weather StatementBMXPike42 min
Aug 10, 5:03 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes117 min
Aug 10, 5:10 PM CDTFlash Flood WarningBMXPike4 hr
Aug 10, 5:47 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Montgomery118 min
Aug 10, 6:17 PM CDTFlash Flood WarningBMXAutauga, Lowndes, Montgomery5 hr
Aug 10, 6:48 PM CDTSpecial Weather StatementBMXSt. Clair27 min
Aug 10, 6:56 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair34 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.